Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Green Bay, WI

August 27, 2004Waupaca County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 27, 2004, 12:22 AM CDT for Waupaca County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 12:22 AM CDT (05:22 UTC)
Expired
Aug 27, 2004, 1:00 AM CDT
In force
38 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Waupaca County, WI

The radar

The Green Bay radar (KGRB), 66 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2194 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 270522
SVRGRB
WIC135-270600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1222 AM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUPACA COUNTY IN WISCONSIN

* UNTIL 100 AM CDT

* AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  LINE OF SEVERE THUNDERSTORMS WITH UP TO 60 MPH WINDS. THE LINE 
  WAS LOCATED FROM 11 MILES WEST OF CLINTONVILLE TO WAUPACA. THE
  LINE WAS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WEYAUWEGA AROUND 1225 AM...
  SYMCO AROUND 1225 AM...
  MANAWA AROUND 1225 AM...
  ROYALTON AROUND 1230 AM...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4467 8909 4428 8908 4428 8873 4460 8874

$$

HELMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:45 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 26, 8:45 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
845 PM CDT THU AUG 26 2004

.UPDATE...ISOLD SVR HAD DIMINISHED EARLIER THIS EVENING DUE TO LOSS OF
HEATING.  MAIN CONVECTION OVER IA NEAR REGION OF HIGHER CAPES AND OVER
FAR WRN MN INTO THE DKTS NEAR THE FRONT.  NEAR 02Z CONVECTION OVER CLARK
APPEARING TO HAVE A BOW STRUCTURE...SO FAR NO REPORTS BUT THIS LINE MAY
HAVE THE POTENTIAL OF SOME GUSTY WINDS.  WILL ADJUST ZONES FOR THIS
EVENING FOR TSRA TRENDS AND COVERAGE.

TH

DISCUSSION BELOW ISSUED THIS AFTERNOON.

.SHORT TERM...TNGT AND FRI. CONVECTIVE POTENTIAL STARTING TO BECOME A
BIT CLEARER. 18Z GRB RAOB CONFIRMED THAT VERY WARM TEMPS ARND 900 MB HAD
SPREAD EWD ACRS THE FCST AREA DURING THE MORNING. THAT WAS PROVIDING A
STG CAP AND INHIBITING CONVECTION. THAT CAPPING WAS LIKELY WEAKEST ACRS
THE FAR NW PART OF THE FCST AREA...SO EXPECT THAT AREA WL BE AT GREATEST
RISK OF TSTMS LATE THIS AFTN...WITH THE RISK SPREADING SEWD DURING THE
EVENING.

SOME FORCING TO BREAK THE CAP WAS OCCURRING OVER ERN MN/WRN WI WHERE WK
SFC BOUNDARY WAS PROVIDING SOME CONVERGENCE. CU ALSO STARTING TO DEVELOP
ACRS NE IA...BUT 18Z DVN SOUNDING ALSO HAD A STG CAP AND SUGGESTED THAT
WE WL NEED ADDITIONAL LARGE-SCALE FORCING TO HELP GET THINGS GOING. THE
18Z RUC SUGGESTED THAT IT WOULD TAKE UNTIL WELL INTO THE EVENING WHEN
THE NOSE OF UPR LEVEL JET PROPOGATES INTO THE RGN FOR CONVECTION TO
REALLY BLOSSOM ACRS THE AREA. THAT LOOKED QUESTIONABLE...HOWEVER...GIVEN
THE LOOK OF THE STLT IMAGERY BACK TO THE WEST. STILL THINK BEST BET WAS
THAT STORMS WL DEVELOP BTWEN 21Z-23Z W OF THE AREA AND THEN MOVE EWD.
THAT WOULD BRING THE GREATEST RISK ACRS THE AREA DURING THE EVENING
HOURS.

NOT SURE WHAT THE COVERAGE OF THE STORMS WOULD BE LIKE...SO BACKED THE
POPS ACRS THE SE PART OF THE FCST AREA DOWN TO CHC CATEGORY. STUCK WITH
LIKELY POPS ACRS THE REST OF THE AREA.

SINCE THE FRONT WL BE SLOWER TO EXIT THE AREA FRI...ADDED CHC POPS ACRS
THE SE 1/2 OF THE AREA. WARM START TO THE DAY COULD ALLOW TEMPS TO WARM
ABV GUID...BUT THINK THERE WL BE QUITE A FEW CLOUDS ARND WITH THE
BAROCLINIC ZONE ACRS THE AREA...SO STUCK CLOSE TO PREV FCST.

.LONG TERM...FRI NGT THRU NEXT THU. MAIN FCST CHALLENGE WL BE ON TEMPS
AS NE WI TO GO MAINLY INTO A DRY PATN STARTING FROM SAT ONWARD.

CDFNT EXPECTED TO BE DEPARTING THE SE CORNER OF THE FCST AREA FRI
EVENING (CLOSER TO ETA/NGM TIMING). PREFER TO LEAVE EVENING CHC POP
WORDING ACROSS CNTRL/E-CNTRL WI DUE TO THE FACT THAT THIS FNT MAY BE
SLOW TO CLR AND WE ARE STILL IN FAVORABLE RIGHT ENTRANCE RGN OF THE UPR
JET. WL USE THE MET GUID FOR MIN TEMPS WHICH IS A COMPROMISE SOLN. A
MUCH COOLER AND DRIER DAY ON TAP FOR SAT AS CANADIAN HI PRES BUILDS INTO
THE RGN. 8H TEMPS ONLY AROUND +6C...THUS EXPECT A GOOD DEAL OF DIURNAL
CU TO DVLP. THIS SHOULD TRANSLATE TO KEEPING TEMPS ONLY IN THE 60S. WEAK
HI PRES SITUATED OVR NE WI SAT NGT LEADING TO DIMINISHING WNDS. A COOL
NGT IN STORE WITH TEMPS DEPENDENT ON HOW MUCH CLD CVR REMAINS. PLAN ON
LOWERING EXPECTED MIN TEMPS A GOOD 5 DEGS BASED ON SOME BREAKS IN THE
CLDS. HI PRES THEN SHIFTS EWD ON SUNDAY ALLOWING RETURN FLOW TO
GRADUALLY DVLP. WL BE WATCHING A FNTL BNDRY DROP INTO THE UPR MIDWEST
SUNDAY AFTERNOON BUT NO AFFECT ON OUR WEATHER DURING THE DAY. TEMPS
SHOULD BE ABLE TO WARM A FEW DEGS BUT STILL BE BLO NORMAL.

HEADED INTO THE EXTENDED...ZNL FLOW AT THE START OF NXT WEEK TO AMPLIFY
AS STG UPR TROF DIGS INTO THE WEST COAST. MEAN FLOW TO THEN BE MORE SW
ACROSS MOST OF THE COUNTRY WITH THE JET REMAINING TO OUR NORTH AND WEST.
THIS PATN SHOULD KEEP THE MAJORITY OF WEATHER MAKERS ACROSS THE PLAINS
NEWD INTO CANADA LEAVING A RELATIVELY DRY WEEK AHD. TEMPS EXPECTED TO BE
AT OR ABV NORMAL.

IF THERE IS AN EXCEPTION TO THE DRY EXTENDED...IT WOULD BE SUN NGT INTO
MON AS A FNTL BNDRY ATTEMPTS TO DROP SOUTH THRU THE STATE. BETTER
DYNAMICS REMAIN TO OUR NORTH AND NOT MUCH MSTR FOR THE BNDRY TO USE.
NEVERTHELESS...WL INCLUDE A SLGT CHC POP FOR NRN WI. WL LEAVE THE REST
OF THE FCST AREA DRY WITH HI PRES IN PLACE TO OUR SOUTH. THE BNDRY
PROGGED TO WEAKEN/DISSIPATE MON NGT LEAVING HI PRES IN CONTROL FOR TUE.
AS THE UPR TROF HITS THE WEST COAST NXT WED ALLOWING HGTS TO BUILD OVR
THE ERN U.S.  NOT SURE WHERE GFS GETS ITS MINOR QPF AS ATM TO BECOME
INCREASINGLY CAPPED. WL LEAVE FCST DRY WITH TEMPS RISING ABV NORMAL. NE
WI FIRMLY LOCKED IN SW FLOW BY NXT THU. CONTINUED PUSH OF WARM AIR
SHOULD KEEP ATM CAPPED WITH NO FOCUS FOR ANY PCPN. TEMPS TO BE ABV
NORMAL WITH 80S PSBL OVR CNTRL WI.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 26, 3:30 PM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT THU AUG 26 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
330 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT AND FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TONIGHT. THE RISK IS OF LARGE HAIL AND DAMAGING WINDS. IT WILL
BEGIN IN NORTH-CENTRAL WISCONSIN DURING THE EARLY EVENING HOURS...
AND THEN SPREAD EAST AND SOUTHEAST AND REACH THE LAKESHORE BY LATE
EVENING.

SEVERE STORMS ARE EXPECTED TO DEVELOP OVER MINNESOTA AND IOWA DURING THE
LATE AFTERNOON AS A COLD FRONT AND STRONG UPPER LEVEL JET STREAM NEAR
THE REGION. THE STORMS ARE EXPECTED TRACK EAST ACROSS THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH NEXT THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

SKOWRONSKI/KALLAS
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:01 PM CDTSevere Thunderstorm WarningGRBFlorence29 min
Aug 27, 12:34 AM CDTSevere Thunderstorm WarningGRBShawano41 min
Aug 27, 1:06 AM CDTSpecial Marine WarningGRB84 min
Aug 27, 1:06 AM CDTSpecial Marine WarningGRB84 min
Aug 27, 1:06 AM CDTSpecial Marine WarningGRB84 min
Aug 27, 1:18 AM CDTSevere Thunderstorm WarningGRBBrown, Outagamie57 min
Aug 27, 1:35 AM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc55 min
Aug 27, 2:23 AM CDTSevere Thunderstorm WarningGRBDoor67 min
Aug 27, 2:26 AM CDTSpecial Marine WarningGRB64 min
Aug 27, 2:26 AM CDTSpecial Marine WarningGRB64 min
Aug 27, 2:26 AM CDTSpecial Marine WarningGRB64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.